Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 5, 2018, 5:10 AM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 5:10 AM CDT (10:10 UTC)
- Expired
- Aug 5, 2018, 6:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Boone County, IA, Carroll County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
542
WWUS83 KDMX 051010
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
510 AM CDT SUN AUG 5 2018
IAZ045>047-057>059-051100-
Guthrie IA-Boone IA-Audubon IA-Greene IA-Carroll IA-Dallas IA-
510 AM CDT SUN AUG 5 2018
...SPECIAL WEATHER STATEMENT...
At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Gowrie to Manning. Movement was
southeast at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Boone, Carroll, Perry, Jefferson, Audubon, Guthrie Center, Madrid,
Ogden, Manning, Coon Rapids, Glidden, Woodward, Lake Panorama, Boone
Speedway, Grand Junction, Scranton, Bayard, Churdan, Templeton and
Bagley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4202 9509 4214 9493 4221 9471 4221 9380
4186 9382 4160 9483 4181 9509
TIME...MOT...LOC 1010Z 303DEG 37KT 4223 9444 4193 9508
$$
BeerendsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:38 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 5, 3:38 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 338 AM CDT Sun Aug 5 2018 .DISCUSSION.../Today through Saturday/ Issued at 338 AM CDT Sun Aug 5 2018 Severe thunderstorms complex over southeastern South Dakota has entered northwest Iowa at 3am. These storms have been in an area of weaker inhibition, high instability, and high shear per recent SPC mesoanalysis. GOES-East clean infrared channel showed an increase in overshooting tops from 5 to 7z with latest imagery showing temperatures with these tops of -65 to -70C. Trends in GLM are overall downward, though continue to maintain a high number of flashes with the western end of the bow entering Iowa at 330am. As these storms move farther into Iowa, they will be moving into an environment of stronger inhibition with weaker instability as the best shear moves to the northeast. Primary concern will be gusty winds with hail threat waning. Latest run of convective allowing models (CAMs) are not handling the current situation as well as the previous run or two. The HRRR and ESRL HRRR along with the NBM PPI01 had a fairly good handle and used those to populate PoPs from now through midday. Otherwise today, next series of shortwave troughs will be approaching from the central Rockies this morning reaching Iowa by this afternoon. With lingering convective cloud debris and showers or storms from overnight complex, this should foster a cooler environment over northern Iowa. Meanwhile farther south over southern Iowa, a more sunny sky with southerly winds will boost temperatures well into the 90s. With contrast in temperatures, will have a baroclinic zone/warm front with models indicating this generally over northern Iowa. Depending on degree of recovery, should have at least moderate instability with MLCAPE values between 1500 and 2500 J/kg with deep layer shear increasing this afternoon into this evening as low level jet ramps up. With speed shear increasing and directional shear already in place, may have a small window of a tornado threat this afternoon over northern areas. Damaging wind gusts and large hail, though, will be the primary threat throughout the afternoon into the evening. There will also be heavy rainfall with good moisture transport into the state, deep warm cloud depths of 11,000 feet and precipitable water values of 1.5 to 2 inches tonight. Mean layer flow is 20 to 30 knots, but with orientation quasi-parallel to the boundary, will see some training. Global models minus the NAM and CAMs show northern Iowa as the favored location for the highest rainfall amounts, which will be generally between 0.75 to 1.75 inches with a few localized higher amounts by Monday morning. Widespread flash flooding concerns are mitigated by recent dry weather and mature crops that could use some rainfall. Any flash flooding would be limited to an urban area. Unfortunately, drought stricken southern Iowa will have only paltry rain amounts if any. Showers and storms will linger on Monday as mid-level shortwaves pass over the state and surface front slowly drops southeastward. Modest instability will develop by the afternoon with strong deep layer shear of 40 to 50 knots in place. Overall severe risk is uncertain with SPC lowering from slight over northeast Iowa to marginal over central and southern Iowa. This is due to uncertainty in the location of the front and the lingering morning precipitation. Beyond Monday, flow will begin to transition to northwest on Tuesday as the shortwave troughs exit to the east, which will allow for subsidence and an end to the active pattern. As the ridge amplifies over the western US and northwest flow is established over the area, will have sporadic showers or thunderstorms, but challenging to define those well this far out. Best chance may be on Thursday as upper level forcing drops through the region. Toward late this week into next weekend, the ridge over the west will begin to translate eastward with signs of troughing entering the Pacific Northwest late next weekend. This will mean rising temperatures toward the end of the week just in time for the state fair with highs in the middle 80s to around 90 degrees. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1144 PM CDT Sat Aug 4 2018 Besides some MVFR fog at MCW, expecting primarily VFR conditions for much of the overnight. Still watching the potential for storms developing across South Dakota and southern Minnesota to approach far northern Iowa after 08Z but confidence in reaching MCW/FOD is too low to include in the TAFs at this time. Breezy southerly winds are expected again on Sunday. The best potential for storms will be across northern IA during the late afternoon and evening and kept mention of VCTS for now due to uncertainty in timing and spatial coverage. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Fowle
Hazardous weather outlook, Aug 5, 5:02 AM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 502 AM CDT Sun Aug 5 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-061015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 502 AM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal to slight risk of severe weather with the primary threats being damaging wind gusts and large hail. An isolated tornado or two cannot be ruled out over northern Iowa this afternoon. Locally heavy rain will also be possible late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for strong to perhaps severe storms will be possible later Monday with the best chances over central to southern Iowa. Otherwise, there will be isolated and sporadic chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Sunday afternoon through early Monday morning. IAZ085-086-095>097-061015- Monroe-Wapello-Wayne-Appanoose-Davis- 502 AM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Temperatures well into the 90s and dewpoints in the low 60s will create heat index values in the upper 90s to around 100 degrees. A few strong storms will be possible late tonight into early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for strong to perhaps severe storms will be possible later Monday with the best chances over central to southern Iowa. Otherwise, there will be isolated and sporadic chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late tonight through early Monday morning. Ansorge
In the hours before
Special weather statement, Aug 5, 5:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
510 AM CDT SUN AUG 5 2018
IAZ045>047-057>059-051100-
Guthrie IA-Boone IA-Audubon IA-Greene IA-Carroll IA-Dallas IA-
510 AM CDT SUN AUG 5 2018
...SPECIAL WEATHER STATEMENT...
At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Gowrie to Manning. Movement was
southeast at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Boone, Carroll, Perry, Jefferson, Audubon, Guthrie Center, Madrid,
Ogden, Manning, Coon Rapids, Glidden, Woodward, Lake Panorama, Boone
Speedway, Grand Junction, Scranton, Bayard, Churdan, Templeton and
Bagley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4202 9509 4214 9493 4221 9471 4221 9380
4186 9382 4160 9483 4181 9509
TIME...MOT...LOC 1010Z 303DEG 37KT 4223 9444 4193 9508
BeerendsThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:53 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Palo Alto, Pocahontas, Sac | 67 min |
| Aug 5, 4:24 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Webster and 1 more | 66 min |
| Aug 5, 5:41 AM CDT | Special Weather Statement | DMX | Jasper, Marshall, Polk, Story | 34 min |
| Aug 5, 6:08 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Tama | 37 min |
| Aug 5, 6:28 AM CDT | Special Weather Statement | DMX | Jasper, Madison, Mahaska, Marion, Poweshiek, Warren | 62 min |
| Aug 5, 7:19 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 56 min |
| Aug 5, 8:41 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Palo Alto, Pocahontas, Webster, Wright | 64 min |
| Aug 5, 9:23 AM CDT | Special Weather Statement | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Wright | 52 min |
| Aug 5, 9:36 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Wright | 39 min |
| Aug 5, 10:15 AM CDT | Special Weather Statement | DMX | Black Hawk, Boone, Grundy, Hardin, Jasper, Marshall and 3 more | 60 min |
| Aug 5, 5:31 PM CDT | Special Weather Statement | DMX | Poweshiek | 59 min |
| Aug 5, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 48 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.